Sunday, 14 August 2011

why I started this blog

I decided to start this blog for a few reasons.  First, I wanted to document the course of this rash, which has taken me by surprise with its intensity, and caused me some of the greatest torment in my life so far.  When I searched the internet for stories of those with similar experiences, I only found one account similar to mine here, but there was no conclusion, and no photos.  Most people who have described their Atripla rash on the internet have experienced nowhere near what I have, so this is something for anyone who will in the future: you're not alone, I've gone through your hell too and battled it to a conclusion. 

Second, I wanted a photo repository to show my doctor who may choose to add some of the images to my case notes.  It may also educate other physicians that their patients may be willing to go through extremes in order to stay on their drug of choice, and that they should not be too quick to dissuade them from it if it looks bad in the first few days.


Why go through this just to stay on Atripla?  It was hard enough to make up my mind to start on life-long medication in the first place, because I knew that if I stopped, I could never go back to being unmedicated.  I was diagnosed in Jan 2011 with a viral load of 550,000 copies/mL and a CD4 count of 514 x 106
/L (normal range: 500-1500).  Five months later, although my CD4 count had risen to 614, my viral load was 330,000, which for me was unacceptably high.  My glands were still enlarged since March, I was suffering a host of minor immune-related complaints (e.g., scrapes took a month to heal and left a liverspot scar; yellow coating on tongue; acne progressively worse; occasional gingivitis and taste bud inflammations; feeling of general "sludginess"; and psychologically feeling I wasn't fully in control), and I was very aware of the dangers of chronic inflammation and hidden CNS damage.  Medication was not just an option - for me, it was a necessity.  After researching the options, Atripla seemed to show the best results compared to other drugs on the market, was proven to be good for patients with high viral loads, seemed to have minimal side effects, and was still the only single pill on the market.  Starting Atripla was a huge decision for me to make because it was voluntary - this is why I want to continue with that choice if at all possible.


The other reason I started the blog is so that those who think the "harmless skin rash" side effect mentioned in Atripla literature is a walk in the park can think again.  It probably won't be experienced to this intensity with others new to the drug - but then again, it might.   

No comments:

Post a Comment